Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Species Frequencies in Random Samples from Animal Populations

M. V. Brian
Journal of Animal Ecology
Vol. 22, No. 1 (May, 1953), pp. 57-64
DOI: 10.2307/1690
Stable URL: http://www.jstor.org/stable/1690
Page Count: 8
  • Read Online (Free)
  • Download ($18.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Species Frequencies in Random Samples from Animal Populations
Preview not available

Abstract

1. The logarithmic series is sometimes inadequate as a description of species-frequency in samples from natural populations. 2. In these cases, the use of the more general, less simplified, negative binomial series, adjusted for the removal of the zero term, should be considered as an alternative to the truncated log-normal function proposed by Preston. 3. These two differ fundamentally in the form of population assumed. Whereas the latter supposes that rare species are few, the former, although allowing for this eventuality, has so far only been found to exist in the form where rare species are the most numerous.

Page Thumbnails

  • Thumbnail: Page 
57
    57
  • Thumbnail: Page 
58
    58
  • Thumbnail: Page 
59
    59
  • Thumbnail: Page 
60
    60
  • Thumbnail: Page 
61
    61
  • Thumbnail: Page 
62
    62
  • Thumbnail: Page 
63
    63
  • Thumbnail: Page 
64
    64